FDA: C. difficile-associated diarrhea may be associated with proton pump inhibitors

March 1, 2012

The use of proton pump inhibitors (PPIs) may be associated with an increased risk of Clostridium difficile-associated diarrhea (CDAD), according to a recent FDA Drug Safety Communication.

The use of proton pump inhibitors (PPIs) may be associated with an increased risk of Clostridium difficile-associated diarrhea (CDAD), according to a recent FDA Drug Safety Communication.

A diagnosis of CDAD should be considered for patients taking PPIs who develop diarrhea that does not improve. Very elderly individuals, patients with some chronic medical conditions, and people on broad-spectrum antibiotics are said to be at-risk for developing CDAD.

FDA is working with manufacturers to include information in the drug labels about the increased risk of CDAD with use of PPIs.

"This is another example of the importance of recognizing that with all medications we balance benefits against risks," Ruth Ann C. Opdycke, PharmD, MS, president, TPG Healthcare Consulting LLC, told Formulary. "And medications that are commonly available without a prescription such as the proton pump inhibitors are not an exception to this rule.

"The critical factor, which the FDA and healthcare providers are working on, is quickly educating both healthcare providers and consumers about newly identified adverse events," added Opdycke. "From a Pharmacy and Therapeutics Committee perspective, the key is to develop the next phase after the formulary decision-making process to focus on evaluating outcomes of prior decisions and medication utilization."

PPIs work by reducing the amount of acid in the stomach. Prescription PPIs are used to treat conditions such as gastroesophageal reflux disease (GERD), stomach and small-intestine ulcers, and inflammation of the esophagus. OTC PPIs are used to treat frequent heartburn. FDA also is reviewing the risk of CDAD in users of histamine H2 receptor blockers. H2 receptor blockers are used to treat conditions such as GERD, stomach and small-intestine ulcers, and heartburn.

C. difficile is a bacterium that can cause diarrhea that does not improve. Symptoms include watery stool, abdominal pain, and fever, and patients may go on to develop more serious intestinal conditions. The disease also can be spread in hospitals.

FDA recommended that patients should immediately contact their healthcare professional and seek care if they take PPIs and develop diarrhea that does not improve. Healthcare professionals are recommended to use the lowest dose and shortest duration of PPI therapy appropriate to the patient's condition being treated.

Both healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to FDA's MedWatch Safety Information and Adverse Event Reporting Program:

Read the MedWatch safety alert, including a link to the FDA Drug Safety Communication, at: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm290838.htm.